Wisconsin, 2023Drought in Wisconsin, September 12 to 26, 2023
September 12 to 26, 2023 · NWS ARX · 1 event in 1 county or zone
While much of western Wisconsin had experienced at least severe drought (D2) conditions for several weeks by the start of September, central Wisconsin had been mostly spared, attributed to sporadic summer storms. Seasonal rainfall totals into the start of September had been at or just below normal, perpetuating abnormally dry (D0) to moderate drought (D1) classifications since May 30th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
While much of western Wisconsin had experienced at least severe drought (D2) conditions for several weeks by the start of September, central Wisconsin had been mostly spared, attributed to sporadic summer storms. Seasonal rainfall totals into the start of September had been at or just below normal, perpetuating abnormally dry (D0) to moderate drought (D1) classifications since May 30th. Through the first half of September, rainfall totals of under an inch were 0.5 to 1.5 inches below normal and resulted in severe drought (D2) being realized for part of Clark County. Top soil moisture values during this time pushed 75% below normal. Well below normal water levels created a difficult harvest for cranberry farmers. Heavy rain producing storms returned for the latter half of the month with a maximum rainfall report of 5.11 in Neillsville (Clark County). The severe drought (D2) departed by the end of the month, returning to abnormally dry (D0) and moderate drought (D1) conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 12, 5:35 AM CST, 25 minutes earlier.
Area forecast discussion, Sep 12, 5:35 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
635 AM CDT Tue Sep 12 2023
.DISCUSSION...(Today through Monday)
Issued at 335 AM CDT Tue Sep 12 2023
Key Messages:
- Scattered showers and perhaps a rumble of thunder this
afternoon. Overall rainfall amounts are expected to be less
than a quarter of an inch, though some localized corridors
nearing a half inch possible.
- Cool weather for the today and Wednesday, warming back to
seasonal temperatures for the latter part of the week.
- Next chance of showers comes Friday into the weekend.
Today: Scattered Showers this Afternoon
A tight vort lobe driving down the backside of our overhead upper
tropospheric trough is clearly visible in water vapor imagery
early this morning over northern Minnesota and will be the focus
for our afternoon showers. Overnight showers across central
Minnesota have waned, but elevated showers may redevelop this
morning across southeast Minnesota up into west-central Wisconsin
along a corridor of theta-e advection ahead of this wave. The
updrafts grow deeper and become surface-based by early this
afternoon with soundings from the RAP/NAM pushing effective
equilibrium levels of 15-20 kft. With the steep low to mid-level
lapse rates, stronger updrafts will be capable of supporting
lightning production.
Linear eastward-oriented hodographs will result in longer-lived
updrafts, with the limited instability being the key hindrance for
anything beyond generic thunderstorms. The potential for
organized updrafts shows up well in the QPF probability-matched
mean progs from the HREF, where multiple streaks of with rainfall
amounts exceeding a half inch were noted (clustered mainly south
of Interstate 90 and along/east of the Mississippi River). Shower
coverage peaks by mid-afternoon and wanes in the evening as the
upper wave drives southeast and solar insolation lessens.
Midweek: Cooler Weather
President cold air advection tempers highs today with readings
topping out in the 60s to around 70 in most locations--cooler in
central WI under the denser stratus. There is an increasing signal
for stratus to linger through the night in central Wisconsin, so
did tone back the mention of frost in the bog areas. Similar highs
are forecast for Wednesday with the surface flow out of the east.
Wednesday night is looking more favorable for frost in the bogs
as surface high pressure slides southeastward into Wisconsin.
Thursday - Monday: Seasonal Weather, Weekend Showers
A progressive ridge shifts eastward in the wake of our midweek
trough, allowing for warm air advection to take place aloft on
Wednesday afternoon and be realized at the surface by Thursday.
Guidance is solidly locked on seasonal temperatures during this
stretch given that the sub-tropical jet is displaced down across
the Southern Plains.
The next weather system on the horizon is a digging trough coming
off the Canadian High Plains on Friday. Recent trends in the
guidance have been for a slower progression of the wave through
the forecast area--owing to the downstream interaction of
Hurricane Lee with our current trough as shown in the 12.00Z GFS/EC
deterministic progs. Indeed, there are now more members of the
GEFS and EPS showing rainfall for the forecast area from Friday
into the weekend, but amounts are still looking to be on the lower
side as these showers will be mostly driven by diurnal showers
within the cold air advection.
We return to a cooler cyclonic flow pattern for the weekend, but
should still see highs at least in the 60s--reaching the low to
mid 70s if stratus clouds do not interfere.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 635 AM CDT Tue Sep 12 2023
Low stratus leading to IFR conditions at times will continue
through 14z after which VFR conditions are expected. A weak
disturbance this afternoon will bring scattered showers at KLSE.
Showers could lead to MVFR conditions but will be short-lived.
Patchy fog appears possible again tomorrow with calm winds
however, with some lingering mid-level stratus shown in the 12.09
RAP still leaves uncertainty on how fog potential will play out at
KLSE and KRST. Winds will remain under 10 kts from the north and
northeast through today and tonight.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
DISCUSSION...Skow
AVIATION...Naylor
Hazardous weather outlook, Sep 12, 2:44 AM CST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
344 AM CDT Tue Sep 12 2023
IAZ008>011-018-019-029-030-MNZ088-095-096-WIZ029-032>034-041>044-
053>055-061-131245-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Winona-Fillmore-Houston-Clark-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
344 AM CDT Tue Sep 12 2023
This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.
.DAY ONE...Today and Tonight
Isolated non-severe thunderstorms are likely this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
MNZ079-086-087-094-131245-
Wabasha-Dodge-Olmsted-Mower-
344 AM CDT Tue Sep 12 2023
This Hazardous Weather Outlook is for portions of southeast
Minnesota.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
WIZ017-131245-
Taylor-
344 AM CDT Tue Sep 12 2023
This Hazardous Weather Outlook is for portions of north central
Wisconsin.
.DAY ONE...Today and Tonight
Isolated non-severe thunderstorms are likely this afternoon.
Patchy frost is possible tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
KDS
Drought, Clark
- When
- September 12, 6:00 AM CST to September 26, 6:00 AM CST
- Where
- Clark forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.735, -90.612 (the zone’s center; the record gives no point)
Ongoing drier than normal conditions persisted through the middle of September and resulted in at severe drought (D2) impacting southwestern Clark County. A dry start to September resulted in top soil moisture bottoming out at 50% below normal. Rainfall totals during this time neared 1 inch below normal and resulted in the development of severe drought (D2). A series of storms during the latter half of the month provided 4 to 8 inches of rainfall across Clark County, near 4 inches above normal for the time period. Highest 24 hour total rainfall report from a volunteer observer was 2.44 between Willard and Thorp on the morning of the 23rd. This above normal rainfall resulted in removal of nearly of all the severe drought (D2) by the end of September, lessened to abnormally dry (D0) and moderate drought (D1). The United States Department of Agriculture declared Clark County as a contiguous natural disaster area on September 13th due to the drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, September 12, 20231 death · $4,000 · 1.75 in hail · 11 events
- Flash Flooding and Hail in Arizona, September 12 to 13, 2023$7.4 million · 1 in hail · 29 events
- Coastal Flood and Rip Current in Puerto Rico, September 12 to 13, 20231 death · 2 events
- Flash Flooding and Flooding in Maryland, September 12 to 13, 2023$500,000 · 19 events
- Damaging Winds in Maryland, September 12, 2023$38,000 · 56 kt wind · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 12, 202350 kt wind · 24 events
- Drought in Oklahoma, September 12 to 30, 202319 events
- Drought in Iowa, September 12 to 30, 202311 events
- Flash Flooding and Damaging Winds in North Carolina, September 12, 2023$5,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, September 12, 2023$7,000 · 50 kt wind · 7 events
- Damaging Winds in South Carolina, September 12, 2023$1,000 · 50 kt wind · 6 events
- Damaging Winds in Tennessee, September 12, 202352 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140904.